Información de la revista
Vol. 109. Núm. 8.
Páginas 749-751 (Octubre 2018)
Vol. 109. Núm. 8.
Páginas 749-751 (Octubre 2018)
Case and Research Letters
Acceso a texto completo
Inflammation of Actinic Keratosis During Panitumumab Therapy
Inflamación de queratosis actínicas durante el tratamiento con panitumumab
Visitas
...
M.M. Escudero-Góngoraa,
Autor para correspondencia
mmarescudero88@gmail.com

Corresponding author.
, L.J. del Pozo-Hernandoa, O. Corral-Magañaa, E. Antónb
a Servicio de Dermatología, Hospital Universitario Son Espases, Palma de Mallorca, España
b Servicio de Anatomía Patológica, Hospital Universitario Son Espases, Palma de Mallorca, España
Información del artículo
Texto completo
Bibliografía
Descargar PDF
Estadísticas
Figuras (3)
Mostrar másMostrar menos
Texto completo
To the Editor:

Panitumumab is a monoclonal antibody that inhibits epidermal growth factor (EGF) by binding to its extracellular domain.1 It is approved for the treatment of metastatic colorectal carcinoma in patients who express EGF receptor and wild-type KRAS. Adverse cutaneous effects can occur in up to 90% of patients.1 We present a case of panitumumab-associated inflammation of subclinical actinic keratosis, an adverse effect not described in the literature to date.

The patient was an 80-year-old woman who in 2007 had been diagnosed with stage IV KRAS wild-type adenocarcinoma with metastasis in the liver, lung, mediastinum, and peritoneum. After progression during several lines of chemotherapy she began intravenous panitumumab monotherapy every 3 weeks. Two months after beginning panitumumab treatment she attended the dermatology department with erythematous-desquamative lesions on the face that were rough to the touch and in some cases erosive (Fig. 1). She had no history of skin problems and was taking no other medication. Dermatoscopy of the lesions showed an erythematous pseudoreticulum with a distinctive strawberry pattern (Fig. 2). Biopsy of one of the lesions revealed the presence of atypical keratinocytes, which were largely confined to the basal layer of the epidermis. Marked solar elastosis, predominantly perifollicular lymphocytic infiltrate, and scattered melanophages were evident in the dermis (Fig. 3). The patient was diagnosed with grade 1 actinic keratosis with inflammation,2,3 for which she was treated for 2 weeks with a topical corticosteroid and antibiotics. She received a total of 8 cycles of panitumumab therapy. Five months later the lesions reappeared, leaving a residual pink macula (Fig. 1B).

Figure 1.

Erythematous desquamative lesions on the patient's forehead (A) that resolved after 8 cycles of panitumumab therapy (B).

(0,09MB).
Figure 2.

Dermatoscopic image of one of the lesions showing erythema, desquamation, and an erythematous pseudoreticulum with a strawberry pattern.

(0,06MB).
Figure 3.

Histological image showing atypical keratinocytes in the basal layer of the epidermis and hyperkeratosis in the follicular infundibulum. Solar elastosis, melanophages, and predominantly perifollicular lymphocytic infiltrate are evident in the dermis (hematoxylin and eosin, original magnification×10).

(0,24MB).

Cutaneous effects of panitumumab include alterations of the hair and nails, mucositis, photosensitivity, xerosis, fissures, and papulopustular eruptions, and may necessitate dose reduction.4

Inflammation of actinic keratosis is common in patients treated with imiquimod, ingenol mebutate, or topical 5-fluorouracil, and its intensity appears to be related to the degree of clinical response.5 Subclinical actinic keratosis in the field of cancerization is also frequently observed following treatment with these agents,5 and following systemic monotherapy with a variety of chemotherapeutic agents including fluorouracil, capecitabine, doxorubicin, deoxycoformycin, cisplatin, docetaxel, and fludarabine. Inflammation of actinic keratosis has also been reported in patients treated with combination therapies (dactinomycin, dacarbazine, and vincristine, and doxorubicin, cytarabine, and 6-thioguanine),6 and with new target therapies, including sorafenib, sunitinib, and erlotinib.7–9 However, we have found no reports linking panitumumab therapy to inflammation of actinic keratosis.

The pathogenesis of this reaction remains unclear. Inflammation of actinic keratosis in patients treated with classical chemotherapeutic agents may reflect a direct cytotoxic effect on atypical keratinocytes or radiation recall in the field of cancerization.8 In the case of sunitinib, an antiangiogenic effect on atypical keratinocytes is suspected.7

EGF receptor function is dysregulated in actinic keratosis and squamous cell carcinoma.10 It is therefore possible that panitumumab-induced inhibition of this receptor triggered the inflammation of actinic keratosis in our patient. The preferential accumulation of the drug in the follicular infundibulum could favor hyperkeratinization and secondary inflammation of subclinical actinic keratosis, as previously proposed for erlotinib.9 It remains unknown whether this cutaneous reaction is associated with a better treatment response, as described for erlotinib.9

In summary, we present the first described case of panitumumab-associated inflammation of subclinical actinic keratosis. While this adverse effect has been previously described for some classic chemotherapeutic drugs and new target therapies, the underlying mechanism remains unknown.

Conflicts of Interest

The authors declare that they have no conflicts of interest.

References
[1]
S. Segaert, E. van Cutsem.
Clinical signs, pathophysiology and management of skin toxicity during therapy with epidermal growth factor receptor inhibitors.
Ann Oncol, 16 (2005), pp. 1425-1433
[2]
C.J. Cockerell.
Histopathology of incipient intraepidermal squamous cell carcinoma (“actinic keratosis”).
J Am Acad Dermatol, 42 (2000), pp. 11-17
[3]
L. Schmitz, P. Hakl, M. Majores, E. Bierhoff, E. Stockfleth, T. Dirschka.
Actinic keratosis: Correlation between clinical and histological classification systems.
JEADV, 30 (2016), pp. 1303-1307
[4]
J.B. Macdonald, B. Macdonald, L.E. Golitz, P. LoRusso, A. Sekulic.
Cutaneous adverse effects of targeted therapies: Part I: Inhibitors of the cellular membrane.
J Am Acad Dermatol, 72 (2015), pp. 203-218
[5]
C. Ferrándiz, E. Fonseca-Capdevila, A. García-Diez, C. Guillén-Barona, I. Belinchón-Romero, P. Redondo-Bellón, et al.
Spanish adaptation of the European guidelines for the evaluation and treatment of actinic keratosis.
Actas Dermosifiliogr, 105 (2014), pp. 378-393
[6]
K.A. Remlinger.
Cutaneous reactions to chemotherapy drugs: The art of consultation.
Arch Dermatol, 139 (2003), pp. 77-81
[7]
J.M. Mir-Bonafé, J. Cañueeto, J. Bravo.
Improvement of actinic keratosis associated with sunitinib therapy for metastatic renal cell carcinoma.
Int J Dermatol, 52 (2013), pp. 1445-1447
[8]
M.E. Lacouture, A. Desai, K. Soltani, V. Petronic-Rosic, A.E. Laumann, M.J. Ratain, et al.
Inflammation of actinic keratoses subsequent to therapy with sorafenib, a multitargeted tyrosinekinase inhibitor.
Clin Exp Dermatol, 31 (2006), pp. 783-785
[9]
J.F. Hermanns, G.E. Piérard, P. Quatresooz.
Erlotinib-responsive actinic keratoses.
Oncol Rep, 18 (2007), pp. 581-584
[10]
S.R. Joseph, L. Endo-Munoz, D.C. Gaffney, N.A. Saunders, F. Simpson.
Dysregulation of epidermal growth factor receptor in actinic keratosis and squamous cell carcinoma.
Curr Probl Dermatol, 46 (2015), pp. 20-27

Please cite this article as: Escudero-Góngora MM, del Pozo-Hernando LJ, Corral-Magaña O, Antón E. Inflamación de queratosis actínicas durante el tratamiento con panitumumab. Actas Dermosifiliogr. 2018;109:749–751.

Copyright © 2017. Elsevier España, S.L.U. and AEDV
Idiomas
Actas Dermo-Sifiliográficas

Suscríbase a la newsletter

Opciones de artículo
Herramientas
es

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?